Florida, 2019Rip Current in Florida, July 17, 2019
July 17, 2019 · NWS MLB · 1 event in 1 county or zone
A Louisiana teenager was pulled from the water unresponsive at Daytona Beach and was taken to a local hospital. The teen was on life support for five days before succumbing to her injuries on July 22.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Louisiana teenager was pulled from the water unresponsive at Daytona Beach and was taken to a local hospital. The teen was on life support for five days before succumbing to her injuries on July 22.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 17, 8:25 AM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 17, 8:25 AM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
925 AM EDT Wed Jul 17 2019
.UPDATE...
The mid level ridge remains near the FL-GA border with low level
south to southeast flow around the low level Atlantic ridge. Morning
central FL soundings indicate precipitable water values from 1.79 to
1.88 inches at Tampa and the Cape with 500 mb temps near -7 C.
Higher resolution short range guidance indicates convection
developing along the east coast breeze into early afternoon and
increasing in coverage across the interior into the late afternoon
hours as the east coast breeze moves into the interior. POPs ranging
from 20-30 percent near the east coast to near 50 percent for the
interior look good. Another hot afternoon is in store with highs in
the lower 90s coastal to mid 90s across the interior. Heat indices
in the 102 to 107 range will be common this afternoon.
&&
.AVIATION...
S/SE low level flow will favor ISOLD-SCT SHRA/TSRA developing near
the east coast breeze in the cstl corridor from 16z-18z and then
transitioning toward interior terminals by mid to late afternoon.
Have TEMPO TSRA in the 18z-22z time range for interior terminals.
Convection may linger in the KLEE vcnty into the evening before
dissipating by 01z-02z. VFR conds expected tonight.
&&
.MARINE...
Today...S/SE winds to 5-10 knots with seas 1 ft near shore to 1-2 ft
offshore. Scattered morning storms across the Treasure Coast gulf
stream waters will decrease in coverage this afternoon as convection
develops over the mainland along the east coast sea breeze.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 92 75 93 75 / 20 20 30 10
MCO 94 75 95 75 / 50 20 40 20
MLB 91 76 91 76 / 30 20 20 10
VRB 91 74 92 74 / 30 20 20 20
LEE 95 76 96 76 / 50 30 40 20
SFB 94 76 96 76 / 40 20 40 20
ORL 94 76 95 76 / 50 20 40 20
FPR 91 74 92 73 / 30 20 30 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Volkmer/Glitto
Hazardous weather outlook, Jul 17, 4:00 AM EST, 6 hours before
Hazardous Weather Outlook
National Weather Service Melbourne FL
500 AM EDT Wed Jul 17 2019
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-180000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
500 AM EDT Wed Jul 17 2019
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Scattered thunderstorm development is expected this afternoon as
the east coast sea breeze moves inland. Activity will begin along
the southern Treasure Coast mid morning, then increasing along
Interstate 95 in the early afternoon, then westward across the
interior in the mid to late afternoon. Main threats today will be
frequent lightning, wind gusts up to 50 mph and heavy downpours.
.EXCESSIVE HEAT IMPACT...
Afternoon high temperatures will reach the low to mid 90s today,
leading to heat indices of 101 to 105 this afternoon, with
portions of Lake and western Volusia counties recording values of
105 to 107 during peak afternoon heating. If spending time
outdoors, take frequent break and hydrate often.
.RIP CURRENT IMPACT...
A small, long period east swell will produce a moderate risk of
dangerous rip currents at the beaches of east central Florida.
Only enter the surf near a lifeguard, and never swim alone.
.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms will affect some of the inland lakes
and nearshore Atlantic waters during the mid to late afternoon.
Gusty winds up to 40 knots will be possible along with dangerous
lightning strikes. Slow storm motion to the west southwest.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Scattered afternoon lightning storms are expected each day. The
primary threat will be cloud to ground lightning.
A moderate risk of rip currents will continue this week at the
beaches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
Smith
Rip Current, Volusia
- When
- July 17, 10:00 AM EST
- Where
- Volusia forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
A 19-year-old female from Saint John Parish in Louisiana was killed by a rip current while vacationing with her family in Daytona Beach. The incident occurred on Wednesday July 17, 2019. Local news media from the New Orleans market reported that the family was traveling in Orlando and took a trip to Daytona Beach. According to the Volusia County Beach Patrol, the victim drowned after being caught in what was likely the combination of a locally enhanced rip current and a moderate along-shore current. The victim was pulled from the water unconscious and administered CPR, then she was taken to a local hospital. The victim was on life support until succumbing to her injuries on Monday July 22, 2019. An autopsy confirmed the death was due to drowning.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 17 to 21, 201959 injured · 4 events
- Excessive Heat in Illinois, July 17 to 21, 20192 deaths · 2 events
- Excessive Heat in Oklahoma, July 17 to 20, 201935 injured · 17 events
- Damaging Winds in Connecticut, July 17, 20191 death · $29,000 · 61 kt wind · 6 events
- Tornado and Flash Flood in South Dakota, July 17, 20193 injured · $405,000 · EF1 · 27 events
- Damaging Winds in Georgia, July 17 to 18, 20191 injured · $136,000 · 60 kt wind · 10 events
- Flooding and Damaging Winds in Massachusetts, July 17, 2019$52,000 · 55 kt wind · 33 events
- Damaging Winds and Lightning Strikes in New York, July 17, 20191 injured · $53,000 · 61 kt wind · 12 events
- Excessive Heat in Iowa, July 17 to 20, 201951 events
- Damaging Winds in North Carolina, July 17, 2019$79,000 · 50 kt wind · 6 events
- Damaging Winds in Pennsylvania, July 17, 20192 injured · $19,000 · 61 kt wind · 7 events
- Lightning Strike in Mississippi, July 17, 2019$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830279.